Preventing medication-related harm in the elderly
Did you know that each year 230,000 people are admitted to hospital, and many more people experience reduced quality of life, as a result of adverse drug reactions (side effects) from medicines?
As we get older, the chances are we will be started on medications for our various ailments. Although these medications can be beneficial, we also know that the more medicines we take, the more likely we are to experience one or more side effects from them. It can be difficult to identify the culprit, as we don’t always experience problems from the first time we take our medicines, or even realise that it is the medication that is the problem.
Let me introduce you to Martha…
Martha had been living with her daughter for the last four years and was quite well. Suddenly over several days she became confused and didn’t want to take her medications. Her daughter also noticed that she appeared to have a temperature. She was concerned about her mum and spoke to her doctor. The doctor requested that Ward MM conduct a medication review to ascertain if it was one of her medicines that was causing her problems.
How did we help Martha?
A Ward MM clinical pharmacist visited Martha in her home, spoke to her daughter and had a look at her medications. We realised that Martha had been recently started on a medication to help address some behavioural issues that she had been exhibiting because of her dementia.
This medication (risperidone) can cause a rare but potentially life-threatening side effect called neuroleptic malignant syndrome (NMS), of which Martha had some of the symptoms. We contacted Martha’s GP and explained to him that we thought this was most likely the guilty culprit and her GP decided to stop this medication.
Within a few weeks Martha was taking her medications and walking around, and her general health had returned to normal.
Martha’s symptoms were quite extreme, so we were alerted to the issue quickly and able to identify the problem medication.
So, what is medicated-related harm?
It is where someone experiences a harmful effect from their medication. It may be non-predictable, eg, an allergic reaction; predictable, eg, a side effect; or preventable, eg, a medication error. Another name for this is an adverse drug event.
The more medicines a person takes, the greater chance of experiencing some sort of side effect from one or more of them. The tipping point appears to be five or more medications and, as one of my colleagues likes to say, when asked “What is the most dangerous drug you can take?”, his answer is “the sixth one!”
Why is eliminating medication-related harm important?
In addition to the impact on quality of life, an individual may also require a clinical intervention such as a visit to a doctor or the hospital. It is estimated that medication-related harm is responsible for about 30% of hospitalisations in older Australians. Up to 15% of older people visiting their doctor report experiencing some sort of medication-related harm, and up to a quarter of these are deemed preventable.
How can we eliminate medication-related harm?
Be informed. Ensure your clients ask questions of their doctor and pharmacist as to why they are being prescribed that medication, and what to expect, both as a benefit and potential risk (or side effect).
It is also important to adhere to the medication regime outlined by the doctor or pharmacist — taking medication at the right time or storing it in the right environment can be critical to the success of its effectiveness.
As the industry gets to grips with the new Single Aged Care Quality Standards, we need to holistically review our approach to medications for some of the most vulnerable people in our community.
By far the best approach is prevention. Proactive medication care is essential to eliminating medication harm.
New bed sensors being developed in Melbourne will soon alert carers in nursing homes and...
Mandating patient-to-staff ratios is only one step required to improve quality and safety in aged...
Due to the autoimmune disease's unpredictability and seriousness, scleroderma patients are...